Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 53, NWS St. Louis, MO

May 1, 2016Fayette County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 1, 2016, 6:58 PM CDT for Fayette County, Marion County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2016, 6:58 PM CDT (23:58 UTC)
Expired
May 1, 2016, 7:27 PM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, IL, Marion County, IL

The radar

The Evansville,IN radar (KVWX), 120 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 12.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS53 KLSX 012359
SVRLSX
ILC051-121-020045-
/O.NEW.KLSX.SV.W.0053.160501T2358Z-160502T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
658 PM CDT Sun May 1 2016

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fayette County in south central Illinois...
  Northern Marion County in south central Illinois...

* Until 745 PM CDT

* At 658 PM CDT, a severe thunderstorm was located near Shobonier,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kinmundy, Patoka, Farina, Shobonier, Stephen Forbes Station, La
  Clede, St. Peter, Alma, Vernon, Loogootee and St. Paul.

This includes Interstate 57 in Illinois between exits 127 and 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3872 8909 3891 8910 3893 8881 3891 8881
      3891 8869 3871 8870
TIME...MOT...LOC 2358Z 268DEG 33KT 3883 8900 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
1 follow-up statement
490 
WWUS53 KLSX 020027
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT SUN MAY 1 2016

ILC051-121-020037-
/O.CAN.KLSX.SV.W.0053.000000T0000Z-160502T0045Z/
FAYETTE IL-MARION IL-
727 PM CDT SUN MAY 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE AND
NORTHERN MARION COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ST LOUIS.

LAT...LON 3872 8909 3891 8910 3893 8881 3891 8881
      3891 8869 3871 8870
TIME...MOT...LOC 0025Z 268DEG 33KT 3884 8865 

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 5:59 PM CDT, 59 minutes earlier.

Area forecast discussion, May 1, 5:59 PM CDT, 59 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
559 PM CDT SUN MAY 1 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 324 PM CDT Sun May 1 2016

Clouds will continue to move southeast and will overspread the area
by mid evening as upper trough back over eastern Nebraska drops
southeast into Missouri and Illinois.  Isolated afternoon showers
and thunderstorms should diminish by early this evening with the
loss of daytime heating.  Some isolated showers may begin to develop
toward morning underneath the upper trough over central and
northeast Missouri.  Lows tonight will fall into the middle 40s to
around 50s.

Britt

.LONG TERM...  (Monday through Next Sunday)
Issued at 324 PM CDT Sun May 1 2016

(Monday through Wednesday)

GFS/ECMWF are in relatively good agreement that upper trough will
move across the area tomorrow with relatively deep layer moisture.
Will carry chance PoPs for much of the area for this reason.  Drier
air will begin to move into the area by Monday night, so will go
with mainly dry conditions.  A second trough moves across the area
on Tuesday which begins the switchover in the upper pattern to
northwesterly flow.  GFS/ECMWF are still showing a third upper
trough moving across the Great Lakes and the Midwest on Wednesday
that will bring an attendant cold front across Missouri and Illinois.
Models indicate that best low level moisture and forcing will
still limit rain chances to the eastern part of the CWA.

Monday still looks quite cool with clouds, showers, and cold air
advection. Tuesday will be slightly warmer with less clouds and
winds turning out of the west.  Wednesday will see near steady
temperatures during the afternoon behind the front.

(Thursday through Sunday)

CONUS will be in highly amplified upper flow late week into next
weekend because of an omega block that will set up over North
America. It still looks like we will be dry through at least
Saturday as we will lie under northwesterly flow aloft and a large
surface high will be moving across Missouri and Illinois.  By next
weekend, the GFS and ECMWF show the upper ridge moving over us and
the low level flow becoming southwesterly across the Midwest.  This
may allow for some return of Gulf moisture into our area by late in
the weekend.  Have added a chance of thunderstorms on Sunday as both
the GFS and ECMWF are hinting at a frontal boundary moving back into
the area.  This will also cause temperatures to climb from below
normal on Thursday with 850mb temperatures around 5C to above normal
temperatures over the weekend with southwesterly surface flow and
850mb temperatures around 15C.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 455 PM CDT Sun May 1 2016

Surface low over southeast IL will move eastward tonight. Any
showers/storms should be east of the taf sites this evening. MVFR
cigs in UIN should drop back down into the IFR catagory later this
evening. The low level cloud cover over northern MO will advect
south-southeastward into COU and the St Louis metro area later
this evening and overnight, leading to MVFR cigs initially, then
dropping into the IFR catagory late tonight/early Monday morning.
There will also be light fog late tonight and early Monday
morning. The cloud ceiling will gradually rise into the MVFR
catagory late Monday morning, and possibly into the VFR catagory
by late Monday afternoon. An upper level disturbance will bring
widely scattered showers to the area on Monday. W-nwly surface
wind will become more n-nwly on Monday.

Specifics for KSTL: MVFR cigs will move into STL late this
evening, then drop into the IFR catagory late tonight along with
light fog. The fog will dissipate by late morning along with the
cigs rising into the MVFR catagory. The ceiling may rise into the
VFR catagory by late Monday afternoon or early Monday evening.
There may be a few showers on Monday. Nwly surface wind will
continue through the period, weakening early this evening.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 1, 3:39 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT SUN MAY 1 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
339 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

BRITT

In the hours before

Special weather statement, May 1, 6:39 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
639 PM CDT SUN MAY 1 2016

ILZ064-065-070-020030-
BOND IL-MARION IL-FAYETTE IL-
639 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOND...SOUTHERN
FAYETTE AND NORTHERN MARION COUNTIES UNTIL 730 PM CDT...

AT 639 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MULBERRY GROVE...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VANDALIA...KINMUNDY...MULBERRY GROVE...PATOKA...TAMALCO...FARINA...
SHOBONIER...PLEASANT MOUND...LA CLEDE...PITTSBURG...ST. PETER...VERNON...
ST. JAMES...HAGERSTOWN...LOOGOOTEE AND ST. PAUL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN ILLINOIS NEAR EXIT 52.
 INTERSTATE 57 IN ILLINOIS BETWEEN EXITS 127 AND 135.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3875 8930 3893 8932 3900 8881 3891 8881
      3891 8870 3885 8869 3874 8870
TIME...MOT...LOC 2339Z 265DEG 25KT 3885 8922

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:25 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair50 min
Apr 30, 7:43 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair47 min
Apr 30, 8:09 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair51 min
Apr 30, 8:25 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike50 min
Apr 30, 8:31 PM CDTSevere Thunderstorm WarningLSXClinton, Monroe, Saint Clair, Washington44 min
Apr 30, 9:56 PM CDTAreal Flood AdvisoryLSXMonroe3 hr
May 1, 6:39 PM CDTSpecial Weather StatementLSXFayette51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.